man with a clothespin on his nose

Q. I am taking naproxen for pain in my lower back, hands and knees. It seems to do the trick for the pain but I am having lots of flatulence. There is probably no connection but I would like to know for sure if the naproxen is causing it. Also, are there any other complications of naproxen I should be aware of?

A. Naproxen (available as Aleve over the counter and as Anaprox, Naprelan or Naprosyn by prescription) is a nonsteroidal anti-inflammatory drug (NSAID). Like ibuprofen and similar pain relievers, naproxen can cause flatulence. A surprising number of medications can contribute to gassiness.

NSAIDs like naproxen can cause digestive distress including ulcers, high blood pressure, fluid retention, dizziness, drowsiness, ringing in the ears, rashes and kidney damage. You may want to consider some natural approaches to easing pain and inflammation such as boswellia, turmeric or fish oil.

You can find out more about such approaches as well as a number of causes and treatments for flatulence in Best Choices From The People’s Pharmacy. It is available from your local library or bookseller or online at this website.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. JD

    Why do NSAIDS cause flatulence is the question. Most people notice it but what is the etiology???

  2. Daisy

    I have found that after taking 1 tsp of cayenne pepper in V8 juice (preference for taste) once a day, that my back has hurt much less (can’t attest to the rest of your body pains.) I starting taking cayenne because I read that it is good for cleaning out your arteries – cholestoral/plaque – so the benefit of less pain was a plus. It took about a week for my body to adjust to the cayenne: ie loose stools. I read that this is do to your body detoxing. Hope this helps.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.